Can TB treatment combine intravenous fluids and drugs?

My mum is suffer from lung TB(and possible co-infection which caused serious fever) and currently having treatment in China, I read about treatment of TB on various website and suggests take only combination of drugs, but here in China, doctors prescribe intravenous fluids to all patiences including my mum, She's 63 years old and is having 5 different intravenous fluids during the day plus medicine, I'm seriously conceded that will it cause drug resistance, or does sever damage to other organs? Does anyone has experienced intravenous fluids and drugs treatment for TB? Anyone know if it's possible to get treatment advise from specialised doctors in UK if I email all my mum test results? Many thanks, Weina

7 Replies

  • How is your mum doing?

    It sounds like she is in the best hands and being looked after.

    I haven't had any luck myself getting advice by email but you could always try.

    Best wishes.

  • My mum is doing better, thanks Joseph.

    She's off IV now and start taking medicines at home, however she's having side effects of joint pain by taking Pyrazinamide, but the doc said it's a vital medicine for treating TB and she has to take it despite the side effect:(

    I've tried email but no luck either.

    Hope you get proper treatment and recover soon!

    Best wishes.

  • You don’t say what medication she is on. It might be a good idea to ask the doctors what medication she is on and if she has had any reaction to them. Your mum will get better if she has no resistance to the regular TB treatment though it may take a bit more time at her age. I sound like you have to ask the doctors exactly what drugs they are using and what reaction your mum has to them if any. I had intravenous fluids when I had TB but that isn’t really the issue here. You need to ask the doctors to keep you informed.

  • Thanks a lot Tom. My mum is off IV now, and taking Isoniazid, Rifapentine, Pyrazinamide, Claricid and Levofloxacin Hydrochloride, she's not resistance to the medicine thank god, however she's having side effect of joint pain by taking Pyrazinamide, also less appetite and a bit yellow in her eyes, but the doctor said it's common and suggest she's off Pyrazinamide for a few days and start taking it again later… I'm a bit worried it might cause her arthritis. Did you have any side effect when taking the meds? Do you know how can I get in touch with any specialist doctors in UK and ask advise from them? Thank you so much.

    I also just discovered the medicine VORACTIV, which is a combination of ETHAMBUTOL HYDROCHLORIDE / ISONIAZID / PYRAZINAMIDE / RIFAMPICIN, did your have this medicine before?

    Best wishes.


  • Hiya!

    Most of the treatments you mention are familiar to me I had Rifapentine (rifampicin), Isoniazid and streptomycin as my treatment although I don’t think that streptomycin is used any more. I remember that Rifapentine (rifampicin) caused skin rashes in sensitive areas, it also turns urine a funny rust colour so don’t worry about that either. I’m not a health professional so I can only give an opinion from my experience as a patient. I don’t think you have to consider medical opinion from the west. It sounds as if your mum’s care team know exactly what they are doing so give them your support. That way everyone sticks together and that mutual support will benefit your Mum. I can’t give any comment on Voractiv but it seems that it would be an easier way to administer measured dosages during multi-drug treatment of TB. Please make sure that when your mum gets home that she continues to take the treatment as prescribed even if she feels well. I was on treatment for a year which meant taking the medication right up to the very last day. It’s got to be done.

    You’ve got a great opportunity to look after your mum when she gets home. You will both be a bit fragile but you have to get out and go for walks even if it’s only short distances. Then you build it up to longer distances when she can manage. Swimming might be good for getting confidence back too.

    Kindly regards


  • Hey Tom,

    Thank you so much so all the info and suggestion. It's good to hear you've finished your treatment and fully recoveredy mum just got released from the hospital and taking meds from home.

    My mum just got released from the hospital and taking meds from home, yes, she's pretty fragile right now and resting most of the time. One of the reasons I would like to get opinion from Western doctor is so many patients here in China suffer from serious side effect, I've heard people lost their vision and hearing, or their liver damage is so sever that could cause their lives, that's why I'm really worried about my mum, she's already having pretty bad joint pain after taking meds for just over a month. I just found out from Chinese TB online community that there are doctors here actually recommended patients take Western TB meds, which have less side effect, I'm not entirely sure if it's true but trying to get more information about it.

    I understand you need GP's prescription to get TB meds in UK, but do you know if there's any other western countries where I could purchase the meds? Thanks a lot!

    Best regards,


  • Hello Weina,

    It seems your mother's case is moving on and that her treatment is going reasonably well. From the list of medications that you describe, your mother is being treated with the same medications that would be used to treat TB in the UK. Unfortunately, they often come with unpleasant side effects. There is much to do to develop shorter and more tolerable treatments for TB, which is an issue that TB Alert campaigns on.

    TB medication is the only way to cure TB, however. It is important that your mother takes the medication in full, otherwise she risks developing drug resistance - which requires longer and more difficult treatment - or of dying from the disease. If side effects are particularly severe, and sight loss is one very serious risk, doctors can adapt the treatment regime to minimise side effects. However, it may be that the doctors decide that it is best to persevere with a particular medication where the need to cure the disease is greater than the side effects.

    One of the most important things that you can do is to provide your Mum with support, to get her through the treatment and on the road to recovery. It sounds like you are doing a good job of that. This community is also designed to help people get support from others that have been through TB, and I am glad that you are getting some support this way.

    Unfortunately, we are only able to provide specific medical advice in limited circumstances: our doctors are limited in the advice that they can give without knowing a full medical history.

    Please visit the TB Alert website for more information and support:

    Best wishes,


    On behalf of TB Alert

You may also like...